Nebraska, 2021

Flash Flood and Hail in Nebraska, August 19, 2021

August 19, 2021 · NWS LBF · 6 events in 4 counties and zones

Thunderstorms developed across portions of Colorado and Wyoming in the afternoon. Thunderstorms became more numerous and moved east into western and southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across portions of Colorado and Wyoming in the afternoon. Thunderstorms became more numerous and moved east into western and southwest Nebraska. A line of storms then formed and move across the Sandhills into central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 19, 1:25 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 19, 1:25 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
325 PM CDT Thu Aug 19 2021

.SHORT TERM...(This evening through Friday night)
Issued at 324 PM CDT Thu Aug 19 2021

The forecast concern in the short term will be the threat for strong
to severe thunderstorms mainly this evening along with the potential
for localized flooding this evening and overnight.

A large upper trough currently extends across the Great Basin in the
western U.S. with a closed low centered over northern Utah. Upper
ridging extends across the central and eastern U.S.

This upper trough will begin to move into the region tonight and
will bring a southwesterly flow aloft. A disturbance is forecast to
be across the western Panhandle and northeast CO late this afternoon
and lift northeast during the evening and overnight hours. A
southeasterly low level jet develops early evening and persists
overnight. Surface low pressure centered from east central and
southeast CO, will move into northwest KS late tonight. Deep layer
wind shear near 35KT is expected at the time of storm onset late
this afternoon. Regarding instability, MUCAPEs will range from 2500-
3500j/kg from late afternoon and evening through the overnight
hours. Initial storm development look to multicell and discrete
until mid evening will be surface based. Any discrete storms will
have the potential become rotating storms with the possibility of
a brief tornado or two. This looks mainly to be near and west of
Highway 61. Otherwise storms are expected to congeal into one or
two MCSs to move across the area overnight. This would pose a risk
for mostly damaging winds and isolated large hail possible. All
of western and north central NE is in a slight risk for severe
thunderstorms for tonight.

Given the indications of 1000-500mb thickness diffluence across
western NE, and the presence of a persistent low level jet,
sustained clusters of storms are expected and may train over the
same areas for 2-3 hours. With PWAT, on the conservative end from
1.25-1.5 inches, locally heavy rainfall is likely. Current forecast
has widespread QPF amounts from 0.75 to 1.25 inches north of a line
from Hayes Center through Broken Bow. The main forecast change from
previously is for higher POPs and QPFs forecast across southwest NE.
The latest several HRRR runs and the 18Z NamNest indicate the
heaviest rainfall amounts will be north of the surface low track
to extend across much of southwest NE. This area will need to be
monitored closely this evening and overnight for possible
flooding as rainfall amounts could exceed 3 inches locally. Areas
further north will also need to be monitored, however sandy soil
should lessen flooding concerns over most of the Sandhills.

On Friday, the upper trough axis will track through. Showers and
thunderstorms will lingering in the morning, with a chance across
the northeastern areas in the afternoon. Models have become more
progressive with the main upper trough lifting it northeast across
the Dakotas. SPC is forecasting a marginal risk for severe storms
east of Highway 183, and this looks to be a concern mainly during
the morning, as the cold front should be exiting far eastern zones
by 18Z. Highs on Friday will be much cooler behind the front from
the lower 70s northwest Sandhills to the lower 80s far southeast
zones.

Clear and cool Friday night as weak high pressure settles over the
region. Lows from 45 to 55.

.LONG TERM...(Saturday through Thursday)
Issued at 324 PM CDT Thu Aug 19 2021

The main forecast focus in the long term will be return of warmer
temperatures Sunday through Tuesday.

A dry forecast Saturday. The models are in fairly good agreement
bringing an upper trough into the Northern Plains Saturday night and
moving into the western Great Lakes by Sunday evening. This will
bring a 20-30 percent chances for showers/storms across portions of
western NE during this timeframe.

Looks dry again Monday into Tuesday with weak upper ridging and
seasonal temperatures in the upper 80s to mid 90s. An upper trough
is timed to cross the northern Plains again Wednesday and Thursday
with low POPs and a cooldown to the upper 70s to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Aug 19 2021

It is quite active over the TAF period. Firstly, winds will be
generally from the southeast ahead of today's storms. Gusts up to
25 or even 30 kts are possible. They will calm down a bit around
6Z or so, but gusty, erratic winds are possible with any
t-storm. Secondly, KLBF and southern terminals are expected to
experience ~4 hrs of LLWS starting around 6Z or so. ATTM none is
expected for KVTN or northern terminals. Third to mention is t-storms.
Expecting initiation between 22-00Z in the Panhandle this
afternoon, and movement to the ENE. Expecting to reach both
terminals around 2-3Z or so. Severe storms are possible bringing
hazards of heavy rainfall (that could reduce VIS at times), large
hail, and damaging winds. Storms and showers are expected to
linger through the end of the TAF period. Lastly, given the
wetting from the storms, some low level fog and stratus are
expected to develop in the early morning hours and reduce VIS
across the Sandhills. Expecting IFR conditions "at worst" for
both terminals, and much of the Sandhills. CIGS and VIS should
begin to improve by the end of the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Sinclair
Hazardous weather outlook, Aug 19, 1:25 PM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Thu Aug 19 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Thu Aug 19 2021 /225 PM MDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected late today and into the overnight.
Storms may become severe, with large hail (1 inch or more) and
damaging winds (58 mph or more). Locally heavy rainfall is also
possible and this may lead to localized flooding. An isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Scattered storms are possible Friday, mainly near and east of HWY
183. Some storms may become severe across central Nebraska with
small hail and strong winds. The threat for excessive rainfall
and localized flooding will remain, as 2 inches or more of
precipitation is possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

More information can be found on our website at
www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 19, 2:00 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
300 PM MDT Thu Aug 19 2021

NEZ056-192145-
Deuel NE-
300 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of Deuel County through
345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ovid, or 8 miles south of Chappell, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chappell, Big Springs, Barton, Goldeneye State Wildlife Management
Area and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 80 and
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4122 10258 4120 10207 4102 10209 4101 10208
      4100 10222 4100 10258
TIME...MOT...LOC 2059Z 229DEG 21KT 4097 10245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Aug 19, 2:22 PM MST, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
322 PM MDT Thu Aug 19 2021

NEZ004-022-192200-
Sheridan NE-Garden NE-
322 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 15 miles east of Alliance, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antioch, Snow Lake, Miles Lake, Wickson Lake, Diamond Lake, Lakeside,
Krause Lake, Smith Lake State Wildlife Management Area and Tralnor
Lake.

This includes the following highways...
 Highway 250 between mile markers 5 and 30.
 Highway 2 between mile markers 96 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4250 10263 4244 10227 4185 10253 4189 10268
      4200 10268 4201 10270 4210 10271
TIME...MOT...LOC 2121Z 193DEG 22KT 4213 10257

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Taylor
Local storm report, Aug 19, 2:33 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
433 PM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             5 SE CHAPPELL           41.04N 102.40W
08/19/2021  E0.88 INCH       DEUEL              NE   PUBLIC

&&

CBUTTLER

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Garden

When
August 19, 3:22 PM MST
Where
Garden County, 20.01 mi NNE of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.690, -102.190

Hail, Deuel

When
August 19, 3:22 PM MST
Where
Deuel County, 6.36 mi WNW of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -102.190

Thunderstorm Wind, Keith

When
August 19, 3:48 PM MST
Where
Keith County, 8.37 mi WNW of Lemoyne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.340, -101.960

Wind gust report from trained spotter.

Flash Flood, Keith

When
August 19, 5:35 PM MST
Where
Keith County, 1.02 mi W of Ogallala to 1.1 mi WSW of Ogallala
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.131, -101.740

Numerous streets flooded in the town of Ogallala.

Hail, Chase

When
August 19, 6:00 PM MST
Where
Chase County, 4.18 mi N of Lamar
Measured
2 in hail
Reported by
NWS Employee
Coordinates
40.630, -101.980

Thunderstorm Wind, Chase

When
August 19, 7:19 PM MST
Where
Chase County, 0.69 mi S of (Iml)imperial Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
40.510, -101.620

Wind gust report from Imperial ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979272, 979273, 979290, 979270, 979274, 979291.